I have always been curious about humans and their dependence on medications, salves, balms, creams and elixirs. The placebo effect has been shown to play STRONGLY into all kinds of pains and aches, even showing results on systemic diseases that shouldn't possibly be cured by the powers of the human body. Statistics on the placebo effect have shown that most drug therapies probably aren't necessary and would be almost as effective as treatment with sugar pills (or other placebos).
I don't mean to imply that humans shouldn't take any medications. The discovery of vaccines, penicillin, antiseptics, pain-killers, cancer therapies, etc. have lengthened life-spans and improved quality of life in later years for humanity as a whole, and that is excellent. However, dependence on these medications can be just as bad as for addicting substances like narcotics.
Seemingly benign drugs like Tylenol are just as likely to lead to the placebo effect's nasty little sibling, the nocebo effect. If you have been taking acetaminophen (Tylenol) since childhood and find that you can correlate its use with a relief of headache or pain symptoms, it's possible that as you get older (and bigger) that you deem it necessary to start taking 2 Tylenol when you are feeling unwell, or that you move on to extra strength Tylenol, or even take 2 extra strength Tylenol (the maximum dosage recommended on the package is 1 cap every 4-6 hours depending on pain, or 8 per 24 hours).
|The "safe" dose of Tylenol is getting|
smaller and smaller.
**Don't even get me started on homeopathic/"natural" remedies and the lack of regulation on that multi-billion dollar industry.
The issue is, as we learn more and more about drugs like these, we can start to see that they have side effects that can start to become MUCH more serious than a simple headache. As I read today, it turns out the FDA (in the US) has actually stopped recommending the prescription of extra strength Tylenol (or any generic acetaminophen) and has tried to stop the sale of dosages of the drug higher than 325 mg (extra strength is 500 mg). The reason they did this (4 MONTHS AGO, mind you) is that they found that the incidence of liver damage and even liver failure to be much higher than acceptable ranges given the efficacy of the drug (and comparisons to other drugs with similar benefits, like Advil (ibuprofen)).
Livers can heal, but it is something that takes a long time, and taking any acetaminophen is being shown to cause more damage than initially thought.